Wisconsin, 2007

Hail and Damaging Wind in Wisconsin, August 27 to 28, 2007

August 27 to 28, 2007 · NWS DLH · 2 events in 2 counties and zones

A slow moving cold front and unstable air mass resulted in severe thunderstorms with high winds and large hail during the late evening hours of August 27 and early August 28.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A slow moving cold front and unstable air mass resulted in severe thunderstorms with high winds and large hail during the late evening hours of August 27 and early August 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 27, 5:06 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 27, 5:06 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE DULUTH MN
606 PM CDT MON AUG 27 2007

.MESOSCALE UPDATE...

...CONCERNING INTENSE HP SUPERCELL LOCATED OVER AITKIN COUNTY...

LATEST VOLUMETRIC REFLECTIVITY/VELOCITY DATA FROM KDLH INDICATE THAT
THE STORM OVER AITKIN COUNTY..NEAR BIG SANDY LAKE..HAS BECOME A AN
INTENSE HP SUPERCELL WITH 70 DBZ ECHO UP TO 33 KFT AGL AND A BWER
CAPPED BY 60+ DBZ ECHO AT NEARLY 36 KFT. THIS INDICATES A GIANT HAIL
THREAT WITH THIS STORM.  BASEBALL SIZE HAIL JUST REPORTED AT BIG
SANDY LAKE.

AT ITS CURRENT MOVEMENT..THIS STORM WILL MOVE TO THE FLOODWOOD AND
GOWAN AREA..AND EVENTUALLY HIGHWAY 53 BETWEEN CANYON AND
INDEPENDENCE. THIS STORM APPEARS ELEVATED DUE TO THE STILL NORTHEAST
MOVEMENT..BUT WE WILL NEED TO MONITOR THIS STORM CLOSELY FOR A RIGHT
TURN..INDICATIVE OF THE STORM BECOMING MORE SURFACE BASED.  IF SUCH
A RIGHT TURN WERE TO OCCUR..IT WOULD ALSO BRING THIS STORM MUCH
CLOSER TO THE DULUTH AREA PROPER.
 MILLER
Hazardous weather outlook, Aug 27, 3:00 AM CST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT MON AUG 27 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-280900-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
400 AM CDT MON AUG 27 2007

...SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN HAZARDS WILL BE VERY LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES ARE ALSO POSSIBLE TO THE LEFT OF A LINE FROM
WALKER...TO DEER RIVER...AND DULUTH MINNESOTA...TO SOLON
SPRINGS...HAYWARD...AND SARONA WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON TUESDAY IN PINE COUNTY
MINNESOTA...AS WELL AS NORTHWEST WISCONSIN. THE NEXT CHANCE OF
THUNDERSTORMS IS NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

GSF

In the hours before

Local storm report, Aug 27, 5:05 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
605 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             7 N MCGREGOR            46.71N 93.31W
08/27/2007  M2.75 INCH       AITKIN             MN   TRAINED SPOTTER

            BASEBALL HAIL AT BIG SANDY LAKE, COVERING THE GROUND

0600 PM     HAIL             8 N MCGREGOR            46.72N 93.31W
08/27/2007  M1.75 INCH       AITKIN             MN   TRAINED SPOTTER

            HAIL BROKE WINDSHIELD OF CAR

&&

TLONKA
Local storm report, Aug 27, 6:02 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
702 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             HILL CITY               46.99N 93.60W
08/27/2007  M0.75 INCH       AITKIN             MN   TRAINED SPOTTER

&&

TLONKA
Local storm report, Aug 27, 6:04 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
704 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 E HILL CITY           46.99N 93.55W
08/27/2007  M0.88 INCH       AITKIN             MN   AMATEUR RADIO

&&

LILES

The radar

The Duluth radar (KDLH), 60 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bayfield

When
August 27, 10:50 PM CST
Where
Bayfield County, 2 mi W of Port Wing
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.770, -91.422

Trees and limbs were blown down by the strong thunderstorm winds in an area from two to eight miles west of Port Wing.

Hail, Washburn

When
August 28, 1:00 AM CST
Where
Washburn County, 5 mi S of Shell Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.678, -91.920

The hail covered the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54513, 54511.